Alert archive / Tennessee / Wind Advisories in 2009

Wind Advisory 7, NWS Morristown, TN

March 28, 20095 counties in Tennessee

NWS Morristown, TN issued this wind advisory at Mar 28, 2009, 7:23 PM EDT for 5 counties in Tennessee. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2009, 7:23 PM EDT (23:23 UTC)
Expired
Mar 29, 2009, 3:00 PM EDT
In force
20 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Greene County, TN, Monroe County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KMRX 282323
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
723 PM EDT SAT MAR 28 2009

...WINDY CONDITIONS EXPECTED ACROSS HIGHER ELEVATIONS OF EAST 
TENNESSEE...

.A COLD FRONT WILL MOVE ACROSS THE SOUTHERN APPALACHIAN REGION
GENERATING GUSTY SOUTHERLY WINDS ACROSS THE EAST TENNESSEE
MOUNTAINS. THESE GUSTY WINDS WILL OCCUR ABOVE 2500 FEET...AND CAN
ALSO BE EXPECTED IN THE IMMEDIATE WESTERN FOOTHILLS.

TNZ041-043-072-074-087-290730-
/O.NEW.KMRX.WI.Y.0007.090328T2323Z-090329T0800Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE...
GATLINBURG...COKER CREEK
723 PM EDT SAT MAR 28 2009

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EDT SUNDAY. 

SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL 
OCCUR ACROSS PORTIONS OF THE EAST TENNESSEE MOUNTAINS TONIGHT. THE
STRONGEST WINDS WILL BE MAINLY ABOVE 2500 FEET...BUT SHOULD ALSO BE
EXPECTED IN THE IMMEDIATE WESTERN FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

MJB
1 follow-up statement
000 
WWUS74 KMRX 290736
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 AM EDT SUN MAR 29 2009

...WINDY CONDITIONS EXPECTED ACROSS HIGHER ELEVATIONS OF THE EAST
TENNESSEE MOUNTAINS...

.A STRONG LOW PRESSURE SYSTEM OVER THE OHIO VALLEY AND GREAT LAKES
REGIONS...WILL KEEP SOUTHWESTERLY WINDS STRONG AND GUSTY TODAY
ACROSS THE SOUTHERN APPALACHIANS. THE STRONGEST WINDS OF 25 TO 35
MPH WITH GUSTS TO 45 MPH...WILL LINGER TODAY ACROSS THE HIGHER
ELEVATIONS OF THE SMOKY MOUNTAINS.

THUS...THE WIND ADVISORY HAS BEEN EXTENDED INTO THIS AFTERNOON.
THE ADVISORY AREA INCLUDES THE SMOKY MOUNTAINS...AS WELL AS THE
HIGHER TERRAIN OF MONROE AND GREENE COUNTIES OF EAST TENNESSEE.

STAY TUNED TO THIS STATION FOR LATER FORECASTS AND STATEMENTS.

TNZ041-043-072-074-087-291900-
/O.EXT.KMRX.WI.Y.0007.000000T0000Z-090329T1900Z/
COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-
INCLUDING THE CITIES OF...COSBY...CEDAR CREEK...CADES COVE...
GATLINBURG...COKER CREEK
336 AM EDT SUN MAR 29 2009

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON.

SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 45 MPH WILL OCCUR
ACROSS PORTIONS OF THE EAST TENNESSEE MOUNTAINS INTO THIS
AFTERNOON. THE STRONGEST WINDS WILL BE MAINLY ABOVE 2500 FEET...BUT
SHOULD ALSO BE EXPECTED IN THE IMMEDIATE WESTERN FOOTHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...
SO USE CAUTION WHEN DRIVING.

&&

$$

TG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 28, 4:00 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Mar 28, 4:00 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM EDT SAT MAR 28 2009

.SHORT TERM (TONIGHT AND SUNDAY)...WHEW. TOUGH FORECAST. FIRST
PROBLEM IS CHOOSING WHICH MODEL TO BELIEVE. THE GFS IS VERY EXCITED
WHILE THE NAM IS MORE LAID BACK. PAST SHIFTS HAVE LEANED TOWARD GFS
AS WE WANTED TO BE SAFE AND PERHAPS GO FOR THE WORST CASE SCENARIO,
JUST IN CASE. AS IT GOT CLOSER TO T-TIME, IT LOOKED MORE LIKE THE
GFS MIGHT BE OVERDOING IT IN THIS FORECAST AREA. MAIN ISSUES WERE
THAT THERE IS A SIZABLE MID-LEVEL CAP AND MID LEVEL CONVERGENCE
WHICH WILL TEND TO INHIBIT CONVECTIONS. ALSO, TEMPERATURE
INSTABILITY IS A BIT IFFY, NOT VERY IMPRESSIVE, WITH LOW-ISH LIS
AND CAPES. ON THE OTHER HAND, LOW LEVEL HELICITIES ARE THROUGH THE
ROOF WITH QUITE STRONG VEERING WIND PROFILES. NEGATIVE TILTED UPPER
TROF IS ASSISTING IN THIS. BUT WITH LITTLE TO ACTUALLY INITIATE
STRONG CONVECTION THIS FAR EAST, ITS HARD TO ACCEPT THE GANGBUSTERS
GFS AS IS. STILL DO NOT WANT TO GO WITH THE SOFT NAM IN ITS
ENTIRETY, EITHER, SO HAVE ACCEPTED A COMPROMISE OF TIMING AND
STRENGTH. LOWERED POPS TONIGHT, BUT NOT SO MUCH AS SOME SURROUNDING
OFFICES. THERE ARE SOME SIGNIFICANT DISCREPANCIES BETWEEN US BUT HAD
A HARD TIME MATCHING UP. PART OF PROBLEM LIES IN THE FACT THAT
PREVIOUS SHOWERS/THUNDER WERE MOVING RIGHT ALONG POLITICAL BORDERS,
AND MODEL FORECAST WRAP AROUND MOISTURE HAS VERY SIMILAR
CHARACTERISTICS. HAVE OPTED TO KEEP THUNDER THIS EVENING UNTIL ABOUT
3-5 ZULU MOST PLACES, AND THEN DROP DOWN TO COVERAGE SHOWERS AND
THEN DOWN AGAIN TO CHANCE SHOWERS THROUGH SUNDAY. KEPT CLOUD COVER
FAIRLY HIGH. ALSO ADJUSTED MAX/MINS A LITTLE JUST FOR TIMING ISSUES
AND ONLY A DEGREE OR TWO. KEPT WITH PREVIOUS IDEAS OF BREEZY OR
WINDY BUT BELOW ADVISORY CRITERIA.

LAST...THERE MAY BE SOME ORGANIZED SEVERE WEATHER TO OUR WEST IN
MIDDLE TENNESSEE AND IN ADJACENT PARTS OF NORTH ALABAMA, BUT BELIEVE
THIS WILL MISS THE STRONGEST CHANCE IN OUR AREA FOR INSOLATION WHICH
WOULD HELP BREAK THE CAP. WHILE IS NOT NECESSARILY THE DEATH KNELL
FOR STRONG CONVECTION OVER HERE, BELIEVE IT WILL BE VERY DIFFICULT
TO GET WIDESPREAD ORGANIZED MATERIAL IN THIS REGION. NEVERTHELESS,
AS SAID, ITS A TOUGH FORECAST AND WILL KEEP CLOSE WATCH ON
SITUATION.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...SHORTWAVE TRACKS OUT OF
THE AREA SUNDAY NIGHT WITH HIGH PRESSURE BRINGING DRY WEATHER FOR
SUNDAY NIGHT AND MONDAY.  ANOTHER FRONT TRACKS INTO THE AREA ON
TUESDAY AND LINGERS INTO WEDNESDAY...WITH PLENTY OF MOISTURE
AVAILABLE...WILL KEEP HIGH CHANCE GOING FOR TUESDAY NIGHT.  FRONT
LINGERS INTO WEDNESDAY...SO WILL KEEP LOW CHANCE POPS GOING FOR
WEDNESDAY.  ANOTHER FRONT MOVES INTO THE AREA ON THURSDAY AND
LINGERS INTO FRIDAY...WITH STILL SOME UNCERTAINTY ON TIMING...WILL
KEEP ONLY SLIGHT CHANCE POPS FOR FRIDAY.  DRY WEATHER RETURNS ON
SATURDAY.  TEMPERATURES SHOULD FALL TO NEAR TO BELOW FREEZING IN A
FEW SPOTS ON SUNDAY NIGHT...WILL KEEP THE SPS GOING FOR
TEMPERATURES.  BY THE TIME RAIN CHANCES ARRIVE...IT SHOULD BE WARM
ENOUGH FOR ALL LIQUID PRECIPITATION FOR THE EXTENDED PERIOD.  STAYED
NEAR MEX/HPC GUIDANCE FOR TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  46  52  36  69 /  80  60  30   0   0
KNOXVILLE AIRPORT, TN    69  45  50  35  65 / 100  60  30   0   0
OAK RIDGE, TN            67  43  49  34  64 / 100  60  30   0   0
TRI CITIES AIRPORT, TN   67  44  49  32  62 / 100  60  30  10   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

BB/GH
Hazardous weather outlook, Mar 28, 5:09 AM EDT, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT SAT MAR 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
509 AM EDT SAT MAR 28 2009 /409 AM CDT SAT MAR 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE MID
MISSISSIPPI VALLEY REGION TODAY...REACHING THE OHIO RIVER VALLEY
TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD FRONT...WILL
CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE STORMS TO
DEVELOP THIS AFTERNOON AND EVENING.

THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN
NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY
DANGEROUS SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER AIR WILL FLOW INTO THE REGION BEHIND PASSAGE OF A
STRONG COLD FRONT SATURDAY NIGHT. NEAR OR BELOW FREEZING
TEMPERATURES MAY OCCUR SUNDAY NIGHT...ESPECIALLY ACROSS THE HIGHER
ELEVATIONS. TAKE NECESSARY PRECAUTIONS TO PROTECT TENDER OUTDOOR
PLANTS AND VEGETATION...FROM A POSSIBLE BRIEF PERIOD OF FREEZING
TEMPERATURES LATE SUNDAY NIGHT INTO MONDAY MORNING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED FROM MONDAY NIGHT
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Mar 28, 3:05 PM EDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SAT MAR 28 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
305 PM EDT SAT MAR 28 2009 /205 PM CDT SAT MAR 28 2009/

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT WITH POTENTIAL FOR
FREEZING TEMPERATURES SUNDAY NIGHT...

A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS THE OHIO
RIVER VALLEY TONIGHT. WARM AND MOIST AIR AHEAD OF A STRONG COLD
FRONT...WILL CAUSE NUMEROUS SHOWERS AND SCATTERED STRONG TO SEVERE
STORMS TO DEVELOP THIS EVENING.

THE MAIN SEVERE THREATS WILL BE THE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH ISOLATED TORNADOES COULD ALSO OCCUR. RESIDENTS OF
EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN
NORTH CAROLINA ARE URGED TO KEEP INFORMED ON THIS POTENTIALLY
DANGEROUS SITUATION.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...THE INTERNET...OR
COMMERCIAL TELEVISION OR RADIO WHICH CARRY WEATHER INFORMATION...
FOR THE LATEST FORECASTS...AND POSSIBLE SEVERE WEATHER WATCHES AND
WARNINGS.

AFTER THE COLD FRONT PASSES TONIGHT...MUCH COLDER AIR WILL ENTER
THE REGION. TEMPERATURES MONDAY MORNING WILL PLUNGE TO THE MID TO
UPPER 30S IN MUCH OF EAST TENNESSEE AND TO FREEZING OR BELOW
FREEZING IN EXTREME SOUTHWEST NORTH CAROLINA AND PARTS OF THE
NORTHERN CUMBERLAND PLATEAU. ISOLATED LOCATIONS IN THE CENTRAL
VALLEY AND THE LOWER ELEVATIONS OF THE NORTHERN VALLEY WILL ALSO DIP
DOWN TO NEAR FREEZING. THE EASTERN MOUNTAINS OF TENNESSEE...AND
MOST OF SOUTHWEST VIRGINIA WILL SEE MINIMUM TEMPERATURES AT FREEZING
OR SLIGHTLY BELOW.

THIS COULD BE A REAL PROBLEM FOR SENSITIVE PLANTS AND CROPS. PLEASE
STAY TUNED FOR MORE INFORMATION AS IT BECOMES AVAILABLE.

Nearby

Wind Advisories in Tennessee, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.